Results 1 to 6 of 6
OTC Sleeping Pills Dangerous on a Nightly Basis?
  1. #1
    boyextraordinare is offline New Member
    Join Date
    Feb 2007
    Location
    , , .
    Posts
    1

    Default OTC Sleeping Pills Dangerous on a Nightly Basis?

    For quite some time I've been taking Diphenhydramine (100-150mg) a night to fall asleep. Will this have an adverse effects on my health? Thank you!

  2. #2
    postmortem_cowboy is offline New Member
    Join Date
    Feb 2007
    Location
    , , USA.
    Posts
    5

    Default

    Diphenhydramine, better known as benadryl is commonly prescribed in skilled nursing facilities as a sleep aid. It's a medication that is primarily used to treat allergies, and does not contain any addictive forms of Scheduled medications that are controlled, like ambien or any of the other medications for sleep aid that are prescribed. Most commonly, doctors will prescribe 50 mg of Diphenhydramine at HS (hours of sleep) or bedtime if needed by a patient. They are used due to the drowsing effect of the medication, and will also cure that night time sniffle runny nose some of us get.

    If nothing else, you'll be allergy free and have a great nights sleep. If it works, use it, but also too, contact your doctor and make sure it's okay for you to take on a regular basis. Many times in forums such as this people look to get answers, but don't take advantage of the one they should be looking to. However i'm sure he'd much rather you do the benadryl route as a sleep aid than the ambien route. Also too, do some research on what not to do so many hours before sleep. Too many people complain that they can't get a good nights sleep but drink a quadruple shot of mochachino or the 44 oz bladder buster soda an hour before bedtime and wonder why they're restless in bed. Do some research, a great nights sleep will be your reward.


    Cowboy.


  3. #3
    ladybird1 is offline New Member
    Join Date
    Feb 2007
    Posts
    4

    Default hmmm

    I was told to just take a benadryl at night since it was cheaper than buying the sleeping pill versions.

    I was told it was the best type of sleeping pill to take as it is helpful to your system, non addictive and if you have allergies it will help with that too.

  4. #4
    jpklcapp is offline New Member
    Join Date
    Jan 2007
    Location
    , , .
    Posts
    16

    Default See a doctor

    You should not use OTC sleep aids for long term therapy - it is only indicated for short term use - Normally recommended for less than 2 weeks and the only 3 days at a time. A consultation with a Pharmacist or Doctor may help you figure out what the root cause of your sleep problems are. You may (likely) also have rebound insomnia after prolonged use of OTC sleep aids.

  5. #5
    irisheyes is offline Junior Member
    Join Date
    Mar 2007
    Posts
    31

    Default

    Quote Originally Posted by boyextraordinare View Post
    For quite some time I've been taking Diphenhydramine (100-150mg) a night to fall asleep. Will this have an adverse effects on my health? Thank you!
    I have been an insomniac for 8 years this August- I remember because it was the beginning of it when my little sweetheart son was born. I took OTC for years, with very little breaks in between Maybe for 3 years, then I was fine then back on for a few years etc... yep= taking every night. I tried Herbal remedies such as valerian, chamomile, hops and passionflower which seemed to help a bit. I am now on Imovane (zopiclone).

    I
    Please dont take this as a green light, but just my experience. I havent had any side effects of yet, but I know I was abusing them so would be surpirsed if some come up. I have treid everything. Some things worked okay (3-4 hours of sleep) like the herbs.

    My insomnia is anxiety/depression based based due to childhood trauma, but am not willing to wokr through that muck yet.

    Good luck to you

  6. #6
    srklem is offline New Member
    Join Date
    Jun 2007
    Posts
    1

    Default Not safe

    First of all, diphenhydramine is not approved at single doses greater than 50 mg. Higher doses cause significant anticholinergic effects, including dry mouth, impaired sweating and heat dissipation, and most importantly, increases in blood pressure. 150 mg of diphenhydramine is without question an excessive dose.

    Secondly, antihistamines interfere with normal sleep architecture, and are inappropriate choices for chronic sleep disorders. Trazodone would be a much safer option on a nightly basis than diphenhydramine, because it does not interfere with sleep quality. You may sleep with diphenhydramine, but the quality of your sleep is very likely to be poor if you use it chronically.

    See your doctor.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22